Page 1 of 1

Rectal Valium (Diazapam)

Posted: Sun Nov 17, 2002 6:22 pm
by Nancy Bartol
What is the time-frame for rectal valium to work?

Are there any possible side effects after administering valium per rectum?

I've used the valium on my Chinook with apparent success in breaking her seizure, but found some unsteadyness while walking that lasted a few hours - wondering if that is from the valium or the seizure? (5 cc's for a 60 lb dog) Also noticed some diarrhea and excessive hunger. Is this to be expected?

Thanks,
Nancy

Posted: Thu Nov 21, 2002 12:52 pm
by Ned Patterson DVM
Nancy,

Rectal valium is very rapidly absorbed. Almost as fast as IV valium at a vet hospital, and has rapid effects. It can definately cause sedation which could lead to unsteadyness, but unsteadyness is common after a seizure (postictal), and very common after multiple seizures. Excessive hunger can also be caused by valium, but again is very common after seizures even when valium is not used. So it is extremely difficult to know what caused what.

A little diarhea after rectal valium is not unusual as a mild direct irritation effect. When rectal valium is used following the published protocols, side effects generally are not of major concern but it is always good to be aware of all possibilities.

[This message has been edited by Ned Patterson DVM (edited 11-21-2002).]